Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 114

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.

A 52-year-old woman presented for a lumpectomy with lymphoscintigraphy and sentinel lymph node biopsy (SLNB) after being diagnosed with ductal carcinoma in situ (DICS). On the day of surgery, the patient was met in the pre-operative unit by several different providers (pre-operative nurse, resident physician, attending physician, and anethesiology team) to help prepare her for the procedure. In the OR, the surgical team performed two separate time-outs while the patient was being prepped, placed under general anesthesia, and draped.

A 32-year-old pregnant woman presented with prelabor rupture of membranes at 37 weeks’ gestation. During labor, the fetal heart rate dropped suddenly and the obstetric provider diagnosed umbilical cord prolapse and called for an emergency cesarean delivery. Uterine atony was noted after delivery of the placenta, which quickly responded to oxytocin bolus and uterine massage.

A seven-year-old girl with esophageal stenosis underwent upper endoscopy with esophageal dilation under general anesthesia. During the procedure, she was fully monitored with a continuous arterial oxygen saturation probe, heart rate monitors, two-lead electrocardiography, continuous capnography, and non-invasive arterial blood pressure measurements.

A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure.

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated.

A 65-year-old man with a history of type 2 diabetes mellitus, hypertension, and coronary artery disease was transferred from a Level III trauma center to a Level I trauma center with lower extremity paralysis after a ground level fall complicated by a 9-cm abdominal aortic aneurysm and cervical spinal cord injury. Post transfer, the patient was noted to have rapidly progressive ascending paralysis. Magnetic resonance imaging (MRI) revealed severe spinal stenosis involving C3-4 and post-traumatic cord edema/contusion involving C6-7.

A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died.

A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution.

A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia.
A 54-year old women with chronic obstructive pulmonary disease was admitted for chronic respiratory failure. Due to severe hypoxemia, she was intubated, mechanically ventilated and required extracorporeal membrane oxygenation (ECMO). During the hospitalization, she developed clotting problems, which necessitated transfer to the operating room to change one of the ECMO components. On the way back to the intensive care unit, a piece of equipment became snagged on the elevator door and the system alarmed.
A woman with multiple myeloma required placement of a central venous catheter for apheresis. The outpatient oncologist intended to order a nontunneled catheter via computerized provider order entry but accidentally ordered a tunneled catheter. The interventional radiologist thought the order was unusual but didn't contact the oncologist. A tunneled catheter was placed without complications. When the patient presented for apheresis, providers recognized the wrong catheter had been placed, and the patient underwent an additional procedure.
Following surgery under general anesthesia, a boy was extubated and brought to postanesthesia care unit (PACU). Due to the patient's age and length of the surgery, the PACU anesthesiologist ordered continuous pulse-oximetry monitoring for 24 hours. Deemed stable to leave the PACU, the boy was transported to the regular floor. When the nurse went to place the patient on pulse oximetry, she realized he was markedly hypoxic. She administered oxygen by face mask, but he became bradycardic and hypotensive and a code blue was called.
A woman with a history of depression, anxiety, and posttraumatic stress disorder presented to the emergency department after a suicide attempt. Physical examination was significant for depressed affect and superficial lacerations to the bilateral forearms. Her left forearm laceration was sutured and bandaged with gauze. A psychiatrist evaluated her and placed an involuntary legal hold. Upon arrival to the inpatient psychiatric unit, the patient asked to use the bathroom. She unwrapped her wrist bandage, wrapped it around her neck and over the shower bar, and tried to hang herself.
A clinical team decided to use a radial artery approach for cardiac catheterization in a woman with morbid obesity. It took multiple attempts to access her radial artery. After catheter insertion, she experienced pain and pressure in her arm and chest. Review of the angiogram demonstrated the presence of an air embolism in the left coronary artery, introduced during the catheter insertion. Due to the difficulty of the procedure, the technician had failed to hold the syringe at the proper angle and introduced an air bubble into the patient's vessel.
Admitted for intravenous diuretic therapy and control of his atrial fibrillation, an older man was mistakenly given metoprolol tartrate instead of his home dose of extended-release metoprolol succinate. That night, he developed atrioventricular block, experienced a pulseless electrical activity cardiac arrest, and died. Review of the case identified problems in the human factors design in the computerized order entry system that contributed to the prescribing error.
Prior to performing a bilateral femoral artery embolectomy on a man with coronary artery disease and diabetes, the team used a surgical safety checklist for a preoperative briefing. Although the surgeon told the anesthesiologist the patient would benefit from epidural analgesia continued into the perioperative period, he failed to mention the patient would be therapeutically anticoagulated for several days postoperatively. No postoperative debriefing was conducted.
A woman developed sudden nausea and abdominal distension after undergoing inferior mesenteric artery stenting. The overnight intern forgot to follow up on her abdominal radiograph, which resulted in a critical delay in diagnosing acute mesenteric artery dissection and bowel infarction.